Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 256, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 21, 2020, 6:04 PM CDT for Greene County, Wayne County, Mississippi; Washington County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2020, 6:04 PM CDT (23:04 UTC)
- Expired
- Aug 21, 2020, 6:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Washington County, AL, Greene County, MS, Wayne County, MS
The radar
The Mobile radar (KMOB), 90 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 11.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1775 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
037 WUUS54 KMOB 212304 SVRMOB ALC129-MSC041-153-212345- /O.NEW.KMOB.SV.W.0256.200821T2304Z-200821T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Mobile AL 604 PM CDT Fri Aug 21 2020 The National Weather Service in Mobile has issued a * Severe Thunderstorm Warning for... Northwestern Washington County in southwestern Alabama... Southeastern Wayne County in southeastern Mississippi... Northeastern Greene County in southeastern Mississippi... * Until 645 PM CDT. * At 603 PM CDT, a severe thunderstorm was located near State Line, or 15 miles west of Chatom, moving north at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... State Line, Buckatunna and Fruitdale. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3134 8839 3131 8860 3163 8871 3168 8840 TIME...MOT...LOC 2303Z 171DEG 13KT 3140 8851 HAIL...<.75IN WIND...60MPH $$
1 follow-up statement
815 WWUS54 KMOB 212339 SVSMOB Severe Weather Statement National Weather Service Mobile AL 639 PM CDT Fri Aug 21 2020 ALC129-MSC041-153-212345- /O.CON.KMOB.SV.W.0256.000000T0000Z-200821T2345Z/ Washington AL-Wayne MS-Greene MS- 639 PM CDT Fri Aug 21 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR NORTHWESTERN WASHINGTON...SOUTHEASTERN WAYNE AND NORTHEASTERN GREENE COUNTIES... At 638 PM CDT, a severe thunderstorm was located 4 miles southwest of State Line, or 17 miles west of Chatom, and is nearly stationary. A new severe thunderstorm warning will be issued shortly for this storm. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... State Line, Buckatunna and Fruitdale. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3134 8839 3131 8860 3163 8871 3168 8840 TIME...MOT...LOC 2338Z 181DEG 4KT 3141 8853 HAIL...<.75IN WIND...60MPH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:49 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 21, 3:49 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion...Corrected National Weather Service Mobile AL 349 PM CDT Fri Aug 21 2020 .NEAR TERM UPDATE /Now Through Saturday/...21.12Z upper air analysis shows a well defined upper trough from the TN River Valley to the central Gulf. Embedded in the trough axis, forecasters find a cyclonic gyre spinning in place over the southern half of MS. The formation of deep convection this afternoon is complicated by deeper layer dry area that is wrapping into and around the larger scale low at high altitudes. However, surface analysis does show a quasi-stationary, weak front draped across the central Gulf coast up across the southeast US. Considering the boundary serving as a point of focus, precipitable water values ~1.60", and afternoon instability a modest chance of storms is favored. Even so, out of consideration for the drier air aloft to offset coverage, feel the distribution of convection will be more scattered than numerous. This is in agreement with latest high resolution convection allowing (CAMs) models indicating scattered storms going through the course of the afternoon. The latest wet- microburst assessment shows a moderate risk of some of the stronger storms having the potential of producing brief strong gusty winds. There is a marginal risk of severe storms. These, if they develop, are expected to be isolated in areal coverage with the main threat being localized damaging wind gusts in excess of 60 mph. Storms can contain locally heavy rain as well. The upper trough remains in a nearly fixed position tonight and Saturday with the upper level low lifting more to the northeast over the OH River Valley where it also fills/weakens by Saturday afternoon. Expect to see a diurnal decrease in convective activity going into this evening, then a potential increase in storms over the marine area by late in the night which may pull up into the coastal areas. Small chance of morning storms along and south of a line from Opp to Mobile AL, becomes mostly scattered in coverage Saturday afternoon as the environment destabilizes. Daytime highs Saturday will top out in the mid to upper 80s, although a few spots may hit 90 by early in the afternoon. Overnight lows tonight will range from 66 to 70 degrees inland areas, 73 to 78 along the coast. /10 && .SHORT TERM /Saturday night Through Monday night/...The upper level trough over the area will gradually lift out through Saturday night as an upper ridge builds westward over the area. Meanwhile what is now Tropical Depression 14 will emerge into the southern Gulf and track northwestward likely strengthening into a Hurricane by Monday. In additional Tropical Storm Laura will track into the southeastern Gulf early on Monday. Please see the latest forecast track information from the National Hurricane Center for Tropical Depression #14 and tropical Storm Laura. This will make for the very rare occurrence of two tropical systems in the Gulf at the same time. The main story through the short term in our area will be increasing deep layer moisture with precipitable water values over 2 inches. This will lead to scattered to numerous showers and thunderstorms each day. While they will be most numerous during the day, convection will linger late into the evening and over the marine area at night. The Weather Prediction Center Day 3 Excessive Rainfall Outlook has coastal Alabama and the western Florida Panhandle in a marginal risk of excessive rainfall from Sunday morning until Monday morning. The additional clouds and precip will keep temps in check with highs in the mid and upper 80s. /13 && .EXTENDED TERM /Tuesday Through Friday/...The tropics will dominate much of the extended. As these systems dance with the building ridge over the western Atlantic into the northern Gulf. The strength of this ridge will eventually determine where both TD 14 and Laura go. Uncertainty remains very high with both systems due to the potential land interactions, ridge strength and also both systems are still very early in their development phase. Please see the official National Hurricane Center outlooks for more information on both of these systems. While it is impossible to know a final destination of these systems at this time and too early to know if we will have any local impacts, this should serve as a reminder to have a plan in place. Outside of the tropical systems, moisture will continue increase which will result in at least a continue pattern of scattered to numerous diurnal convection through the period. While rain chances should decrease during the overnight hours, coverages should still be higher near the coast and offshore waters overnight. /13 && .MARINE...Main feature dominating the weather over the next several days will be Tropical Storm Laura. The National Hurricane Center calls for Laura to track west northwest over the Greater Antilles of the Caribbean over the weekend then lift northwest up into the central and northern Gulf as a hurricane by the middle of the week. The forecast will be highly dependent on eventual track and strength of Laura. /10 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
In the hours before
Special weather statement, Aug 21, 4:57 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
457 PM CDT Fri Aug 21 2020
MSZ067-212230-
Wayne MS-
457 PM CDT Fri Aug 21 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN WAYNE COUNTY UNTIL 530 PM CDT...
At 457 PM CDT, the strong thunderstorm was located 8 miles northeast
of Mill Creek, or 11 miles northwest of Waynesboro, moving east at 10
mph.
Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Wayne
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3177 8891 3184 8875 3185 8868 3171 8869
3165 8891
TIME...MOT...LOC 2157Z 251DEG 10KT 3174 8883Special weather statement, Aug 21, 5:01 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Mobile AL
501 PM CDT Fri Aug 21 2020
ALZ055-056-059-212245-
Monroe AL-Conecuh AL-Escambia AL-
501 PM CDT Fri Aug 21 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MONROE...NORTHWESTERN ESCAMBIA AND SOUTHWESTERN CONECUH
COUNTIES UNTIL 545 PM CDT...
At 501 PM CDT, the strong thunderstorm was located 4 miles south of
Uriah, or 15 miles north of Atmore, moving north at 15 mph.
Dime size hail and wind gusts of 40 to 50 mph will be possible with
this storm.
Locations impacted include...
Frisco City, McCullough, Uriah, Excel and I65 And AL 113.
LAT...LON 3144 8724 3118 8730 3109 8762 3141 8761
3145 8757
TIME...MOT...LOC 2201Z 182DEG 13KT 3124 8752Special weather statement, Aug 21, 5:13 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Mobile AL
513 PM CDT Fri Aug 21 2020
ALZ051>053-212300-
Clarke AL-Choctaw AL-Washington AL-
513 PM CDT Fri Aug 21 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHWESTERN CHOCTAW...NORTHWESTERN WASHINGTON AND
NORTHWESTERN CLARKE COUNTIES UNTIL 600 PM CDT...
At 513 PM CDT, the strong thunderstorms were located along a line
extending from 3 miles north of Millry to 8 miles northwest of Grove
Hill, and moving north at 15 mph.
Half inch hail and wind gusts of 40 to 50 mph will be possible with
these storms.
Locations impacted include...
Thomasville, Millry, Silas and Coffeeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3170 8780 3154 8839 3183 8838 3199 8807
3199 8771
TIME...MOT...LOC 2213Z 197DEG 12KT 3168 8832 3180 8788Special weather statement, Aug 21, 5:48 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
548 PM CDT Fri Aug 21 2020
ALZ056-057-060-212330-
Conecuh AL-Butler AL-Covington AL-
548 PM CDT Fri Aug 21 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHERN BUTLER...EAST CENTRAL CONECUH AND NORTHWESTERN
COVINGTON COUNTIES UNTIL 630 PM CDT...
At 548 PM CDT, the strong thunderstorms were located along a line
extending from 5 miles west of Red Level to 5 miles southeast of
Evergreen, and moving northeast at 20 mph.
Dime size hail and wind gusts of 40 to 50 mph will be possible with
these storms.
Locations impacted include...
McKenzie and Red Level.
LAT...LON 3134 8664 3133 8693 3162 8690 3161 8650
3153 8650
TIME...MOT...LOC 2248Z 203DEG 16KT 3139 8670 3137 8691Special weather statement, Aug 21, 5:57 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
557 PM CDT Fri Aug 21 2020
ALZ052-MSZ076-212330-
Washington AL-Greene MS-
557 PM CDT Fri Aug 21 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN WASHINGTON AND NORTHEASTERN GREENE COUNTIES UNTIL 630 PM
CDT...
At 557 PM CDT, the strong thunderstorm was located near State Line,
or 10 miles west of Chatom, moving northeast at 25 mph.
Dime size hail and wind gusts of 40 to 50 mph will be possible with
this storm.
Locations impacted include...
State Line and Fruitdale.
LAT...LON 3144 8848 3144 8845 3160 8846 3156 8821
3134 8836 3133 8848 3138 8855
TIME...MOT...LOC 2257Z 211DEG 21KT 3144 8842Special weather statement, Aug 21, 6:02 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Mobile AL
602 PM CDT Fri Aug 21 2020
ALZ051-053-212345-
Clarke AL-Choctaw AL-
602 PM CDT Fri Aug 21 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CENTRAL CHOCTAW AND NORTHWESTERN CLARKE COUNTIES UNTIL 645
PM CDT...
At 602 PM CDT, the strong thunderstorms were located along a line
extending from 8 miles southwest of Dixons Mill to 4 miles east of
Toxey, and moving northeast at 20 mph.
Dime size hail and wind gusts of 40 to 50 mph will be possible with
these storms.
Locations impacted include...
Gilbertown and Toxey.
LAT...LON 3209 8804 3206 8807 3207 8810 3205 8812
3202 8812 3199 8810 3201 8809 3199 8807
3199 8776 3191 8784 3185 8807 3186 8836
3206 8829 3210 8805
TIME...MOT...LOC 2302Z 216DEG 18KT 3197 8789 3190 8824The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 8:10 PM CDT | Areal Flood Advisory | MOB | Wayne | 3 hr |
| Aug 21, 4:36 PM CDT | Special Weather Statement | MOB | Wayne | 24 min |
| Aug 21, 4:39 PM CDT | Special Weather Statement | MOB | Wayne | 51 min |
| Aug 21, 4:57 PM CDT | Special Weather Statement | MOB | Wayne | 33 min |
| Aug 21, 6:43 PM CDT | Severe Thunderstorm Warning | MOB | Greene, Wayne | 47 min |
| Aug 21, 6:45 PM CDT | Special Weather Statement | MOB | Greene | 45 min |
| Aug 21, 5:01 PM CDT | Special Weather Statement | MOB | Escambia | 44 min |
| Aug 21, 5:03 PM CDT | Severe Thunderstorm Warning | MOB | Escambia, Monroe | 27 min |
| Aug 21, 5:13 PM CDT | Special Weather Statement | MOB | Clarke | 47 min |
| Aug 21, 5:24 PM CDT | Severe Thunderstorm Warning | MOB | Monroe | 36 min |
| Aug 21, 5:48 PM CDT | Special Weather Statement | MOB | Conecuh | 42 min |
| Aug 21, 5:57 PM CDT | Special Weather Statement | MOB | Washington | 33 min |
| Aug 21, 6:02 PM CDT | Special Weather Statement | MOB | Choctaw | 43 min |
| Aug 21, 6:11 PM CDT | Special Weather Statement | MOB | Monroe | 49 min |
| Aug 21, 6:20 PM CDT | Special Weather Statement | MOB | Clarke | 40 min |
| Aug 21, 6:55 PM CDT | Special Weather Statement | MOB | Wilcox | 50 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.